Missouri, 2003

Hail in Missouri, September 21, 2003

September 21, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 21, 2:04 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 21, 2:04 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT SUN SEP 21 2003

...UPDATED TO ADD FLOOD WATCH THIS EVENING...

.DISCUSSION...

...WENT AHEAD AND ISSUED A FLOOD WATCH FOR OUR WESTERN COUNTIES
SINCE WE ARE SEEING SOME TRAINING OF CELLS ALREADY AND MORE HEAVY
RAINFALL IS STILL LOCATED UPSTREAM. SITUATION IS A BIT MARGINAL BUT
THERE WILL LIKELY BE SOME FLOODING SO TOOK THE COURSE OF LEAST
REGRET...

AS COLD FRONT AND ASSOCIATED VORT MAX MOVE THROUGH THE AREA TONIGHT
EXPECT SHOWERS AND THUNDERSTORMS TO END FROM WEST TO EAST BY
MIDNIGHT OR SHORTLY THERE AFTER. COULD SEE SOME LOCALLY HEAVY
RAINFALL OR MARGINAL SEVERE WEATHER THIS EVENING...BUT THREAT SHOULD
BE FAIRLY LOCALIZED AND DIMINISH AFTER DARK.

A COUPLE OF SPECTACULAR DAYS AHEAD FOR MONDAY AND TUESDAY WITH HIGHS
GENERALLY IN THE 70S WITH PLENTY OF SUNSHINE. SHOULD BE A FAIRLY
COOL MORNING TUESDAY AS THE SURFACE RIDGE SHIFTS ACROSS THE AREA.

WARM AIR ADVECTION SHOULD GET GOING TUESDAY NIGHT AS SURFACE HIGH
SLIDES TO THE EAST. STRONG LOW LEVEL JET WILL DEVELOP AND WHEN
COMBINED WITH A TIGHTENING PRESSURE GRADIENT SHOULD PREVENT THINGS
FROM COMPLETELY DECOUPLING...ESPECIALLY OVER OUR WESTERN PORTIONS OF
THE CWA. SUSPECT LOWS WILL PROBABLY NOT DIP BELOW 60 WEST OF THE
OZARK PLATEAU WITH MID TO UPPER 50S ELSEWHERE.

BRISK AND RELATIVELY DRY SOUTHWEST WINDS OUT AHEAD OF AN APPROACHING
COLD FRONT SHOULD SET THE STAGE FOR A WARM DAY WEDNESDAY. WITH
ATMOSPHERE SO DRY OUT AHEAD OF THE FRONT DONT ANTICIPATE MUCH IN
THE WAY OF CLOUD COVER SO WITH FROPA LIKELY NOT OCCURRING UNTIL
AFTER 18Z IN OUR FAR NW COUNTIES AND PROBABLY NOT TIL 0Z IN THE
SOUTHEAST SUSPECT THAT WEDNESDAY WILL END UP BEING QUITE WARM. WILL
GO WELL ABOVE MEX NUMBERS WEDNESDAY AFTERNOON WITH HIGHS PROBABLY
TOPPING OUT IN THE MID 80S OVER ALL BUT MAYBE OUR FAR NORTHWESTERN
COUNTIES.

FAIRLY TYPICAL AUTUMN PATTERN APPEARS TO BE IN THE OFFING LATER THIS
WEEK WITH FAIRLY PROGRESSIVE AND AMPLIFIED FLOW. WE WILL PROBABLY
SEE A COUPLE OF FRONTAL PASSAGES DURING THE PERIOD BUT WITH SUCH A
TRANSITORY PATTERN THERE REALLY WONT BE MUCH TIME BETWEEN FROPAS
FOR MOISTURE TO RETURN NORTHWARD SO SHOULD BE A DRY PERIOD.
TEMPERATURES ARE THE BIGGEST CHALLENGE WITH THE GFS SHOWING ITS
TYPICAL AUTUMNAL BIAS OF TOO MUCH COLD AIR SURGING SOUTHWARD IN THE
EXTENDED. HAVE GENERALLY FOLLOWED THE ECMWF SOLUTION...WHICH STILL
WOULD SUPPORT LOWERING GOING TEMPERATURES A FEW DEGREES THURSDAY
INTO FRIDAY...BUT NOT AS LOW AS MEX #S ARE GOING.

IZZI

&&

.AVIATION...

SWATH OF MAINLY CLOUD FREE AREAS FROM JLN TO SGF AND AIZ THIS
MORNING HAS ALLOWED FOR TEMPERATURES TO RAISE INTO THE LOW TO MID
70S ALREADY.  INSTABILITY WILL INCREASE AND SHOULD ALLOW FOR SCT
CONVECTION TO DEVELOP AHEAD OF FRONT THIS AFTERNOON.  WITH THE
CONVECTIVE PRECIPITATION...WILL DROP VISIBILITIES TO AROUND 2 MILES
AND CEILINGS TO AROUND 2000 FEET THIS AFTERNOON.  SHOULD SEE
CLEARING FROM WEST TO EAST OVERNIGHT.

LINDERBURG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THIS EVENING WEST OF A ANDERSON TO WARSAW LINE.
KS...FLOOD WATCH THIS EVENING CHEROKEE AND CRAWFORD COUNTIES.

&&

WFO SGF
Hazardous weather outlook, Sep 21, 11:22 AM CST, 4 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 PM CDT SUN SEP 21 2003

...THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS...A FEW MAY CONTAIN:
    HAIL TO THE SIZE OF NICKELS
    WIND GUSTS UP TO 65 MPH
    TORRENTIAL DOWNPOURS

  LOCALLY HEAVY RAINFALL TOTALS AND MINOR FLOODING

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE INTO THE WESTERN PORTIONS OF THE OUTLOOK
  AREA BETWEEN 2 PM AND 4 PM...GRADUALLY MOVING EASTWARD THROUGH THE
  OUTLOOK AREA THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF
  SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL IS WEST OF A
  BRANSON TO WARSAW LINE BETWEEN 2 PM AND 9 PM.

  DISCUSSION:

  THUNDERSTORMS WILL MOVE THROUGH THE OUTLOOK AREA FROM WEST TO EAST
  LATER THIS AFTERNOON AND EVENING. MODERATELY STRONG WINDS ALOFT
  COMBINED WITH A FAIRLY UNSTABLE ATMOSPHERE WILL SET THE STAGE FOR
  A FEW OF THE THUNDERSTORMS TO BECOME SEVERE WITH LARGE HAIL AND
  DAMAGING WINDS. THE GREATEST THREAT OF SEVERE WEATHER IS WEST OF
  HIGHWAY 65. EAST OF HIGHWAY 65 THE THUNDERSTORMS STRONGEST STORMS
  WILL LIKELY NOT ARRIVE UNTIL AFTER DARK...WHICH WILL LIMIT THE
  SEVERE WEATHER POTENTIAL.

  SOME OF THE THUNDERSTORMS WILL ALSO PRODUCE TORRENTIAL
  DOWNPOURS...WHICH COULD LEAD TO SOME LOCALLY HEAVY RAINFALL TOTALS
  AND MINOR FLOODING. THE GREATEST THREAT OF LOCALLY HEAVY RAINFALL
  TOTALS IS WEST OF HIGHWAY 65 WHERE SOME LOCATIONS COULD SEE
  RAINFALL TOTALS OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A BRANSON TO WARSAW
  LINE BETWEEN 2 PM AND 9 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

The radar

The Springfield radar (KSGF), 17 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greene

When
September 21, 3:27 PM CST
Where
Greene County, 4 mi S of Ash Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -93.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338081.